Format

Send to

Choose Destination
Ophthalmology. 1992 Nov;99(11):1647-54.

Serious complications of topical mitomycin-C after pterygium surgery.

Author information

1
Center for Sight/Georgetown University Medical Center, Washington.

Abstract

BACKGROUND:

The use of topical mitomycin (mitomycin-C) as a medical adjunct to pterygium and glaucoma surgery is increasing.

METHODS:

The authors report on a series of 10 patients who experienced serious, vision-threatening complications associated with the use of this drug after pterygium surgery.

RESULTS:

Complications included severe secondary glaucoma (4 patients), corneal edema (3 patients), corneal perforation (1 patient), corectopia (2 patients), iritis (8 patients), sudden onset mature cataract (2 patients), scleral calcification (1 patient) and incapacitating photophobia and pain (8 patients). Two patients required penetrating keratoplasties and a third required three lamellar keratoplasties. Another patient underwent four additional surgeries including a conjunctival Z-plasty, scleral patch grafting, and conjunctival autografting before his intractable pain and photophobia resolved 15 months after the original surgery. Because of these complications, 6 patients required a total of 20 return visits to the operating room after their original pterygium surgery. In 5 eyes, visual acuity remained at 20/200 or less. Three of the six patients with the most severe complications had concomitant chronic external diseases (rosacea [3 patients], ichthyosis [1 patient], keratitis sicca [1 patient]).

CONCLUSION:

The authors urge extreme caution in the use of mitomycin. If mitomycin is used, the lowest possible concentration should be applied for the shortest time period in an effort to avoid these complications. A prospective multicenter study of the ophthalmic use of this medication is needed.

PMID:
1454338
DOI:
10.1016/s0161-6420(92)31749-x
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center